Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Emergency Medicine

Toxicology: Review Questions

Justin A. Barrett, MD, and Susan B. Promes, MD

Dr. Barrett is an emergency medicine resident, and Dr. Promes is emergency medicine program director and associate professor; both are at Duke University, Durham, NC.



Choose the single best answer for each question.



Figure 1

1. A 61-year-old African-
American man presents to the emergency department (ED) complaining of a swollen tongue, drooling, and shortness of breath (Figure 1). He denies fever or chills. Past medical history is significant for diabetes, osteo-
arthritis, and hypertension. Medications include glipizide and metformin for diabetes and quinapril for hypertension. For the past 4 weeks, the patient has been taking an over-the-counter herbal weight loss supplement containing green tea. The patient also takes aspirin daily. Which of the following is most likely responsible for this patient’s symptoms?

  1. Aspirin
  2. Glipizide
  3. Green tea weight loss supplement
  4. Metformin
  5. Quinapril
Click here to compare your answer.


2. A 22-year-old woman with a history of depression presents to the ED 4 hours after ingesting 100 tablets of aspirin (325 mg) in a suicide attempt. She denies any other ingestions. Her vital signs are: blood pressure, 110/60 mm Hg; heart rate, 120 bpm; respiratory rate, 22 breaths/min; temperature, 99.1°F (37.3°C); and pulse oximetry, 98% on room air. On physical examination, the patient is mentating well. Lungs are clear to auscultation bilaterally, and she is tachycardic with a regular rhythm. Extremities are warm without edema. Capillary refill is brisk. Laboratory results are: sodium, 145 mEq/L; potassium, 3.6 mEq/L; chloride, 106 mEq/L; carbon dioxide, 21 mEq/L; blood urea nitrogen (BUN), 8 mg/dL; creatinine, 0.9 mg/dL; and glucose, 122 mg/dL. Serum drug screen reveals a salicylate level of 637 µg/mL and an acetaminophen level of 7.6 µg/mL. Arterial blood gas testing on room air reveals: pH, 7.41; Pco2, 32 mm Hg; Po2, 103 mm Hg; base excess, -4 mEq/L; bicarbonate, 20 mEq/L; oxygen saturation, 97%; and lactic acid, 15.3 mg/dL. What is the most appropriate initial treatment for this patient?

  1. Acetazolamide intravenously (IV)
  2. Hemodialysis
  3. Intubation and hyperventilation
  4. N-acetylcysteine orally
  5. Sodium bicarbonate IV
Click here to compare your answer.


3. A 69-year-old woman is brought to the ED after her husband found her unconscious at home and could not awaken her. She left a suicide note for her daughter and ingested an unspecified amount of pills. On arrival, the patient’s vital signs are: blood pressure, 50/22 mm Hg; heart rate, 120 bpm; respiratory rate, 10 breaths/min; and pulse oximetry, 94% on room air. The patient’s pupils are 6 mm equally round and reactive to light. Lungs are clear, and heart rate is rapid with no murmurs, rubs, or gallops. Bowel sounds are decreased. Capillary refill is delayed. Glasgow Coma Scale score is 3. Fingerstick glucose level is 125 mg/dL. The patient’s electrocardiogram is shown in Figure 2. All of the following pills were found in the home. Which medication is most likely responsible for this patient’s symptoms?

  1. Amitriptyline
  2. Esomeprazole
  3. Gabapentin
  4. Gemfibrozil
  5. Hydrocodone
Click here to compare your answer.




Figure 2     Click to Enlarge Figure

4. A 40-year-old man with no significant past medical history presents to the ED complaining of dyspnea on exertion. He admits to smoking crack cocaine approximately 20 minutes prior to presentation. He denies chest pain but complains of diaphoresis and palpitations along with dyspnea. Vital signs are: blood pressure, 114/65 mm Hg; heart rate, 134 bpm; respiratory rate, 25 breaths/min; temperature, 100.8°F (38.2°C); and pulse oximetry, 97% on 2 L of oxygen. Physical examination is significant for agitation, diaphoresis, and tachycardia. Initial cardiac enzymes are within normal limits, and the electrocardiogram shows sinus tachycardia with nonspecific ST-T wave changes. Which of the following is the most appropriate intervention to treat this patient’s agitation?

  1. Haloperidol intra-
    muscularly (IM)
  2. Midazolam IV
  3. Phenobarbital IM
  4. Propranolol IV
  5. Ziprasidone IM
Click here to compare your answer.


5. A 17-year-old girl presents to the ED by ambulance unresponsive. Her friends state that before becoming unresponsive the patient was observed stumbling and fell on at least 2 occasions. The patient’s vital signs are: temperature, 100°F (37.8°C); blood pressure, 152/80 mm Hg; heart rate, 116 bpm; respiratory rate, 28 breaths/min; and pulse oximetry, 98% on room air. Lungs are clear to auscultation bilaterally. Heart is tachycardic. The abdomen is soft and nontender and has bowel sounds. Extremities are warm and dry, and there is no cyanosis or edema. She has a gag reflex and withdraws in response to painful stimuli. Results of laboratory testing include: white blood cell count, 8.7 × 103/ÁL; hemoglobin, 11.9 g/dL; platelet count, 317 × 103/µL; sodium, 145 mEq/L; potassium, 4.1 mEq/L; chloride, 105 mEq/L; bicarbonate, 25 mEq/L; BUN, 13 mg/dL; creatinine, 0.8 mg/dL; and glucose, 110 mg/dL. Serum osmolarity is 352 mOsm/L. Acetaminophen and salicylate levels are not detected. What is this patient’s osmolar gap?

  1. 22 mOsm/L
  2. 40 mOsm/L
  3. 52 mOsm/L
  4. 167 mOsm/L
  5. 196 mOsm/L
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj